Kentucky, 2009

Tornadoes and Hail in Kentucky, April 10, 2009

April 10, 2009 · NWS PAH · 19 events in 11 counties and zones

A strong low pressure system tracked east to the Lower Ohio Valley, with a trailing cold front sweeping east across western Kentucky. Storms developed and increased along the advancing cold front as they moved into increasingly unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$718,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong low pressure system tracked east to the Lower Ohio Valley, with a trailing cold front sweeping east across western Kentucky. Storms developed and increased along the advancing cold front as they moved into increasingly unstable air. Very strong low level wind shear was favorable for tornadoes. The storms became increasingly organized, with line segments and supercells moving at over 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 2:30 AM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 10, 2:30 AM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT FRI APR 10 2009

.DISCUSSION...
LOOKS AS THO MAIN SVR RISK IS CURRENTLY MOVING EAST OF THE REGION
WITH CURRENT LINE OF STORMS. HOWEVER...SFC LOW/COLD FRONT IS STILL
OUT WEST OF THE SGF AREA...AND THE AIR MASS MAY HAVE A CHANCE TO
RECOVER THIS MORNING BEFORE THE SFC LOW COMES THROUGH THE FORECAST
AREA. IF THAT OCCURS...THERE MAY BE A WINDOW 12Z-18Z FOR STORM
REDEVELOPMENT AND A HAIL RISK ASSOCIATED WITH THE MID LVL COLD POOL.
COULD ALSO BE DAMAGING WIND THREAT IF INSTABILITY CAN BECOME SFC
BASED...ALLOWING DOWNDRAFTS TO REACH THE SFC. BEST CHANCE FOR THIS
TO OCCUR WILL BE AREAS ALONG AND SOUTH OF THE OH RIVER.

POPS WILL FINALLY DIMINISH FROM WEST TO EAST THIS AFTERNOON EARLY
TONIGHT AS THE LOW RACES EAST. WILL THEN FOLLOW WITH A COUPLE OF
NICE EASTER WEEKEND DAYS. ON SUNDAY THE HIGH PRESSURE WHICH GAVE US
THE NICE WEEKEND WILL SHIFT EAST AND THE NEXT DEVELOPING SYSTEM WILL
RACE IN FROM THE SOUTHWEST. SOME LIGHT PRECIP MAY BREAK OUT WEST OF
THE MS RVR LATE IN THE DAY ON EASTER SUNDAY...BUT THE PRECIP WILL
HOLD OFF IN MOST AREAS UNTIL SUNDAY NIGHT. THIS LOOKS LIKE ANOTHER
POTENTIALLY HEAVY RAIN EVENT WITH AN INCH OR TWO OF RAIN POSSIBLE AT
MANY LOCATIONS. SVR THREAT SUN NIGHT LOOKS LESS RIGHT NOW...AS MAIN
INSTABILITY SHOULD BE TO OUR SOUTH.

MON-TUE THE MAIN UPPER LOW LIFTS SLOWLY NE INTO AND THROUGH THE OH
VALLEY...SO THEY STILL LOOK LIKE CLOUDY/POTENTIALLY SHOWERY DAYS
BEFORE NICE SPRING-TIME WEATHER RETURNS IN THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
A LULL IN THE SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE MID
MORNING HOURS. HOWEVER...LOCALLY IFR CIGS ARE EXPECTED AROUND
SUNRISE AS A RESULT OF LOW LEVEL MOISTURE FROM HEAVY RAIN EARLIER.
BY MIDDAY...A COLD FRONT WILL BE CROSSING THE REGION...AND MORE
SHOWERS AND STORMS ARE EXPECTED THEN. CURRENT INDICATIONS ARE THE
ACTIVITY WILL BE MORE SCATTERED AND LESS INTENSE. IN THE WAKE OF THE
FRONT...LOW CLOUDS WILL ARRIVE BY LATE THIS AFTERNOON AND CONTINUE
THIS EVENING. WINDS WILL BE RATHER BRISK FROM THE NORTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MEFFERT/MY
Hazardous weather outlook, Apr 10, 8:14 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
914 AM CDT FRI APR 10 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ004-014-015-018>020-
MOZ076-086-087-100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-BALLARD-UNION KY-WEBSTER-HENDERSON-DAVIESS-MCLEAN-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
914 AM CDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TODAY...WITH THE
PRIMARY THREAT BEING HEAVY RAIN. WITH THIS REGION CLOSE TO AN
ACTIVE SEVERE WEATHER WATCH BOX...THERE COULD BE A THREAT THAT
STORMS IN AND CLOSE TO THE WATCH AREA COULD BECOME SEVERE. THE
MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS OR POSSIBLY
A TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO
MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY
OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME ADDITIONAL
FLOODING CONCERNS. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

KYZ001>003-005>013-016-017-021-022-111000-
FULTON-HICKMAN-CARLISLE-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-
914 AM CDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CDT. REFER TO THE WATCH
FOR MORE DETAILED INFORMATION.

IN ADDITION...MINOR FLOODING IS FORECAST ALONG PORTIONS OF THE
WABASH AND LITTLE WABASH RIVERS. REFER TO THE FLOOD STATEMENTS FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO
MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY
OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME ADDITIONAL
FLOODING CONCERNS. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED.

In the hours before

Local storm report, Apr 10, 3:19 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
419 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     DONIPHAN                36.62N 90.82W
04/09/2009  M60.00 MPH       RIPLEY             MO   EMERGENCY MNGR

            SEVERAL GUSTS MEASURED IN THE UPPER 50S

1120 PM     HAIL             NEELYVILLE              36.56N 90.51W
04/09/2009  E0.75 INCH       BUTLER             MO   TRAINED SPOTTER

            HAIL SPOTTED ON THE BUTLER/ RIPLEY COUNTY LINE NEAR THE
            ARKANSAS BORDER.

1120 PM     HAIL             5 S DONIPHAN            36.55N 90.82W
04/09/2009  E0.75 INCH       RIPLEY             MO   EMERGENCY MNGR

            DIME SIZE HAIL COVERING THE GROUND.

1125 PM     TSTM WND DMG     3 SW NEELYVILLE         36.53N 90.55W
04/09/2009                   BUTLER             MO   TRAINED SPOTTER

            AWNING TORN OFF THE FRONT OF A HOUSE WITH SHINGLE DAMAGE
            TO A SHED.

1141 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
04/09/2009  M58.00 MPH       BUTLER             MO   ASOS

            SUSTAINED AT 40 MPH.

1228 AM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/10/2009  E0.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            HAIL IS REPORTED AS HEAVY BUT DIME SIZED.

1228 AM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
04/10/2009  E60.00 MPH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WINDS ESTIMATED 50 TO 60 MPH WITH HIGHER GUSTS.

1235 AM     TSTM WND DMG     CHARLESTON              36.92N 89.34W
04/10/2009                   MISSISSIPPI        MO   EMERGENCY MNGR

            CAR WASH DESTROYED, GAS STATION CANOPY BLOWN DOWN.

0100 AM     TSTM WND DMG     2 E KEVIL               37.08N 88.85W
04/10/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            REPORTS OF 2 SHEDS DESTROYED AT RUDYS FARM CENTER NEAR
            BETHEL CHURCH ROAD.

0100 AM     TSTM WND DMG     2 E KEVIL               37.08N 88.85W
04/10/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            POWER POLE SNAPPED

0100 AM     TSTM WND DMG     2 E KEVIL               37.08N 88.85W
04/10/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            2 SHEDS DESTROYED NEAR RUDYS FARM CENTER NEAR BETHEL
            CHURCH ROAD.

0102 AM     TSTM WND DMG     WOODVILLE               37.10N 88.87W
04/10/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            SPRING BAYOU BAPTIST CHURCH ROOF BLOWN OFF. TIME OF
            OCCURANCE ESTIMATED BY RADAR.

0111 AM     TSTM WND GST     PADUCAH                 37.07N 88.64W
04/10/2009  M60.00 MPH       MCCRACKEN          KY   ASOS

0118 AM     TSTM WND DMG     PADUCAH                 37.07N 88.64W
04/10/2009                   MCCRACKEN          KY   TRAINED SPOTTER

            SHEDS IN LOWES PARKING LOT BLOWN ACROSS NEW HOLT ROAD.

0131 AM     TSTM WND GST     REIDLAND                37.01N 88.53W
04/10/2009  M56.00 MPH       MCCRACKEN          KY   TRAINED SPOTTER

0250 AM     HAIL             HOPKINSVILLE            36.85N 87.49W
04/10/2009  M0.75 INCH       CHRISTIAN          KY   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 10, 8:48 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
948 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     HAIL             2 S MURRAY              36.58N 88.32W
04/10/2009  M0.75 INCH       CALLOWAY           KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED JUST SOUTH OF TOWN.

&&

SMITTY

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Calloway

When
April 10, 8:48 AM CST
Where
Calloway County, 2 mi S of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.591, -88.320

Hail, Trigg

When
April 10, 9:16 AM CST to 9:25 AM CST
Where
Trigg County, Cadiz to 1 mi E of Montgomery
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -87.820

Hail, McCracken

When
April 10, 9:23 AM CST
Where
McCracken County, 2 mi SSE of Woodville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.073, -88.866

The hail was reported on U.S. Highway 60 at the McCracken and Ballard County line.

Hail, Hopkins

When
April 10, 9:50 AM CST
Where
Hopkins County, 1.62 mi NW of Dawson Spgs Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.197, -87.689

The hail was reported at the Dawson Springs exit on the Western Kentucky Parkway.

Hail, McCracken

When
April 10, 9:59 AM CST
Where
McCracken County, 2 mi SE of Reidland
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.999, -88.504

Hail, Marshall

When
April 10, 10:04 AM CST to 10:19 AM CST
Where
Marshall County, Sharpe to Calvert City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.970, -88.450

Hail, Livingston

When
April 10, 10:11 AM CST
Where
Livingston County, Ledbetter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.050, -88.480

Thunderstorm Wind, Calloway

When
April 10, 10:15 AM CST to 10:20 AM CST
Where
Calloway County, 2.8 mi W of Almo to 2.58 mi S of Wadesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.705, -88.320

This microburst was about 100 yards wide. Dozens of houses sustained shingle and minor siding damage. An uninhabited mobile home was blown over and destroyed. The mobile home was strapped down securely. Half a dozen barns sustained roof damage. A propane tank was moved. A few trees and power lines were blown down. An EF0 tornado occurred in the vicinity of this microburst.

Tornado, Calloway

When
April 10, 10:16 AM CST to 10:18 AM CST
Where
Calloway County, 2.8 mi W of Almo to 2.76 mi WNW of Almo
Rating
EF0
Path length
0.26 mi
Path width
75 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.705, -88.320

Shingles and siding were blown off several homes. There was light structural damage. Several storage buildings were destroyed. Dozens of trees were uprooted or snapped. At least two witnesses reported seeing a funnel cloud briefly dip to the ground and lift back up. Peak winds were estimated near 85 mph.

Hail, Livingston

When
April 10, 10:35 AM CST
Where
Livingston County, 1.23 mi NW of Lake City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.040, -88.268

The hail was reported at exit 31 on Interstate 24 by a National Weather Service employee.

Thunderstorm Wind, Union

When
April 10, 10:45 AM CST
Where
Union County, Sturgis
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.550, -87.980

The roof was blown off the back side of a house. Other damage was reported in the surrounding area.

Tornado, Lyon

When
April 10, 10:45 AM CST to 10:46 AM CST
Where
Lyon County, 4.34 mi NNW of Saratoga to 4.46 mi NNW of Saratoga
Rating
EF1
Path length
0.34 mi
Path width
50 yd
Injuries
1 direct, 0 indirect
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
37.108, -88.031

This short-lived tornado began on the north side of exit 4 of the Western Kentucky Parkway. The tornado path stayed along the north side of U.S. Highway 62. The end wall of a commercial building was blown out. A mobile home was overturned. Another mobile home was unroofed. Two vehicles were damaged. Several trees and power lines were down. Two eyewitnesses observed the tornado from the south side of exit 4. One person was slightly injured when a glass window was blown out of his mobile home. He refused treatment for his hand injury. Peak winds were estimated near 90 mph.

Tornado, Christian

When
April 10, 10:47 AM CST to 10:49 AM CST
Where
Christian County, 1.37 mi WSW of Pod to 0.27 mi NE of Pod
Rating
EF0
Path length
1.6 mi
Path width
50 yd
Property damage
$14,000
Reported by
NWS Storm Survey
Coordinates
37.075, -87.554

This was the first tornado spawned by a supercell that tracked across northern Christian County. A few trees or tree limbs were down, along with a de-roofed farm shed. The porch roof of a house was damaged. Tin was peeled from a barn. Peak winds were near 75 mph.

Tornado, Christian

When
April 10, 10:54 AM CST to 10:56 AM CST
Where
Christian County, 0.85 mi SW of Mannington to 0.33 mi SSE of Mannington
Rating
EF3
Path length
0.78 mi
Path width
75 yd
Continued into
Hopkins, Ky (PAH)
Injuries
2 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.120, -87.489

This was the second and more intense of the tornadoes spawned by a supercell that tracked across Christian County. Near Mannington, a garage was destroyed, and a house was levelled. The main debris pile from the house was about 50 feet away. The 2,500 square-foot house was poorly anchored to the foundation. Two persons in the house were injured. One of the victims was thrown about 70 feet and suffered a broken pelvis. Footage of the tornado was taken by witnesses along the Pennyrile Parkway and shown on a local media outlet. Peak winds were estimated near 140 mph. The tornado tracked a short distance into Hopkins County before lifting.

Tornado, Hopkins

When
April 10, 10:56 AM CST to 10:57 AM CST
Where
Hopkins County, 1.7 mi SSW of Romney to 1.43 mi SSE of Romney
Rating
EF1
Path length
1.24 mi
Path width
50 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.126, -87.477

The tornado continued into Hopkins County from Christian County for about a mile. The tornado deposited insulation in tree tops from a house in Christian County. Little additional damage occurred after crossing the county line.

Hail, McLean

When
April 10, 11:08 AM CST
Where
McLean County, Island
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.450, -87.150

Thunderstorm Wind, Christian

When
April 10, 11:38 AM CST
Where
Christian County, 1 mi E of Crofton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.050, -87.462

Minor shingle damage occurred at a residence.

Hail, Christian

When
April 10, 11:44 AM CST
Where
Christian County, 2 mi SW of Crofton to Crofton
Measured
3 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.029, -87.506

Hen egg to baseball size hail occurred. Damage was reported. A hailstone saved by a weather spotter was 3 inches in diameter even after it had melted slightly before being placed in a freezer.

Funnel Cloud, Muhlenberg

When
April 10, 12:12 PM CST to 12:25 PM CST
Where
Muhlenberg County, Weir to Union Ridge
Reported by
Trained Spotter
Coordinates
37.120, -87.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159888, 159889, 159890, 159892, 162982, 159893, 159894, 159895, 159905, 159896, 159891, 159906, 159907, 159908, 159909, 159897, 159904, 159898, 159899.